Illinois, 2008

Dense Fog in Illinois, August 22 to 23, 2008

August 22 to 23, 2008 · NWS PAH · 6 events in 6 counties and zones

Widespread dense fog reduced visibility to one quarter mile or less. The dense fog was mostly west of Interstate 57.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog reduced visibility to one quarter mile or less. The dense fog was mostly west of Interstate 57. The dense fog formed over ground that was saturated from heavy rainfall the previous day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 22, 4:47 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 22, 4:47 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
547 PM CDT FRI AUG 22 2008

.DISCUSSION...
/131 PM CDT FRI AUG 22 2008/
MODELS ARE STARTING TO MAYBE COME TOGETHER JUST A LITTLE BETTER
TODAY. ALL ARE IN BASIC AGREEMENT ON THE NEAR TERM...WHICH IS
LIFTING/FILLING THE UPPER LOW...NOW SEEN SWIRLING IN WV IMAGERY
ACROSS SRN MO. THIS HAS PERHAPS AIDED CONVECTION SEEN THRU 1ST
HALF OF DAY OVER WRN 1/2 FA. ANTICIPATE W/DIURNAL AID...THIS WILL
CONTINUE THRU PM/EARLY EVENING...BUT DO EXPECT A WANING AS THE LOW
LIFTS NORTH AND THE TROF SORT OF SCOURS OUT...ALSO W/THE LOSS OF
DIURNAL FUEL. AND THIS SAME AREA (WRN 1/2)...HAVING RECEIVED IN
SOME CASES SOME FAIRLY SIGNIFICANT RAINFALL (2-4 IN CAPE CO)...
COULD END UP YIELDING A LITTLE FOG TONIGHT.

A MORE OR LESS DRY (RELATIVE) PERIOD CAN BE EXPECTED FROM LATE
TONIGHT-SAT NIGHT. THE MODELS HAVE BEEN FAIRLY CONSISTENT ON
THIS...TRACKING US IN A QUIETER ATMOSPHERIC SETTING BETWEEN FAY TO
THE SOUTH AND THE NEXT FRONT TO THE NORTH. AS A RESULT WE WENT
AHEAD AND MADE FOR A DRY MORNING AND LATE NIGHT...SAVING ONLY A
SLGT CHANCE MENTIONABLE POP FOR THE HEAT OF DAY SAT...AS TDS
REMAIN IN THE U60S/NR 70.

THEN COMES FAY AND THE FRONT FROM THE NORTH. AS OF 12Z RUNS...IT
APPEARS THE LATTER WILL MAINTAIN AREA-WIDE POPS MON...THEN FAY
SKIRTING SOMEWHERE TO OUR SOUTH AND EAST AFTER THIS TROF PASSAGE
WL WARRANT A SLGT CHANCE MENTION IN OUR FAR SOUTH AND EAST THRU
MID WEEK. BY WED FAY LIFTS OUT...BUT THE NEXT AND APPARENTLY A
LITTLE MORE POTENT FRONT COMES IN FOR DAYS 6-7 OF THE FORECAST.
THE GFS AND ECMWF BOTH SHOWING REMARKABLE SIMILARITY...SO WE
CARRIED A TRUE FROPA W/ASSOC POPS TO REFLECT ITS PASSAGE.

MOS IS CLOSE AND BLENDED NICELY TO THE COLLAB PIC. STILL TWEAKING
TDS UPWARDS A LITTLE NEAR TO MEDIUM RANGE TO ACCOUNT FOR MOIST
AIR MASS.

&&

.AVIATION...
FOR THE 00Z TAFS...EXPECT MAINLY VFR CIGS WITH MOST CLOUDS AOA 12K
FT TONIGHT. VERY LITTLE EVIDENCE OF CU OR MID CLOUD LEFT...AND
CONVECTION CONTINUES TO DIMINISH SIGNIFICANTLY. WILL MAINTAIN OUR
FOG FOR KCGI OVERNIGHT DUE TO RECENT RAINS...AND THE PROSPECT FOR
NEAR CALM CONDITIONS AND LESS CLOUD COVER. MVFR FOG LATE IN THE
NIGHT STILL POSSIBLE AT KPAH...KEVV AND KOWB. SATURDAY SHOULD BE
MAINLY VFR WITH LITTLE IF ANY CHANCE OF CONVECTION. LIGHT SSE WINDS
EXPECTED WITH SOME DIURNAL CU.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 22, 5:16 PM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CDT FRI AUG 22 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
616 PM CDT FRI AUG 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS EVENING AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...PATCHY FOG
MAY FORM ACROSS SOUTHEAST MISSOURI AND INTO SOUTHERN ILLINOIS
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DURING MUCH OF THIS TIME
PERIOD. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
August 22, 9:00 PM CST to August 23, 7:00 AM CST
Where
Alexander forecast zone
Reported by
ASOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
August 22, 9:00 PM CST to August 23, 7:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
August 22, 9:00 PM CST to August 23, 7:00 AM CST
Where
Johnson forecast zone
Reported by
ASOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
August 22, 9:00 PM CST to August 23, 7:00 AM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
August 22, 9:00 PM CST to August 23, 7:00 AM CST
Where
Pulaski forecast zone
Reported by
ASOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Union

When
August 22, 9:00 PM CST to August 23, 7:00 AM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124281, 124282, 124283, 124284, 124286, 124287.